Colorado, 2012

High Wind in Colorado, February 29, 2012

February 29, 2012 · NWS BOU · 2 events in 2 counties and zones

Another round of high winds occurred along the Front Range Foothills. Peak wind gusts included: 84 mph at the National Wind Technology Center; 77 mph, 3 miles south-southwest of Boulder; 75 mph, 3 miles southwest of the Rocky Flats National Wildlife Refuge.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Another round of high winds occurred along the Front Range Foothills. Peak wind gusts included: 84 mph at the National Wind Technology Center; 77 mph, 3 miles south-southwest of Boulder; 75 mph, 3 miles southwest of the Rocky Flats National Wildlife Refuge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 28, 9:28 PM MST, 5 hours 32 minutes earlier.

Area forecast discussion, Feb 28, 9:28 PM MST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
928 PM MST TUE FEB 28 2012

.UPDATE...LOOKS LIKE 700 MB TEMPERATURES TOMORROW WILL HAVE A
HARD TIME PUSHING THE SURFACE MAX TEMPS INTO THE 60S
TOMORROW FOR THE PLAINS...COOLED THEM A FEW DEGREES INTO THE MID
50S FOR THE PLAINS.
AS FOR THE SNOW ADVISORY FOR THE MOUNTAINS...OBSERVATIONS ARE
PUTTING OUR TOTALS SO FAR IN THE 6 TO 11 INCHES. SATELLITE IS
SHOWING WARMING TOPS AS WELL AS THE MAIN AREA OF CLOUDS DRYING.
SHOULD SEE A DRAMATIC DROP IN SNOWFALL JUST AFTER MIDNIGHT WITH
ONLY ANOTHER INCH OR TWO OF SNOW EXPECTED. ADVISORY END TIME STILL
LOOKS GOOD.
THERE HAS BEEN A SLIGHT LULL IN THE HIGH WINDS FOR THE EASTERN
SLOPES OF THE FRONT RANGE AND FOOTHILLS. HOWEVER...THE CURRENT
SPEEDS OF 20 TO 30 WITH GUSTS TO 50 MPH WILL BE INCREASING
SHORTLY. THE WINDIEST PERIOD WILL LIKELY BE SOMETIME BETWEEN 2 AM
AND 8 AM.

&&

.AVIATION...WILL SEE VFR CONDITIONS AT DENVER AREA AIRPORTS NEXT
24 HOURS. CURRENT LULL IN WINDS IS NOT EXPECTED TO LAST LONG.
SHOULD SEE WESTERLY WINDS INCREASING WITHIN THE NEXT COUPLE HOURS. WEST
WINDS OF 20-35KTS AT BJC COULD GUST TO 45-50KTS AFTER 06Z TONIGHT.
OTHERWISE...WINDS LIKELY TO REMAIN BELOW 25 KTS AT APA AND DIA
OVERNIGHT...AND UNDER 15 KTS ON WEDNESDAY.

&&

.PREV DISCUSSION... /ISSUED 341 PM MST TUE FEB 28 2012/

SHORT TERM...MODERATE QG ASCENT AND INSTABILITY AT MID-LEVELS ON
THE SOUTH SIDE OF THE UPPER LOW TRACKING NORTH-NORTHEASTWARD OVER
NORTHEAST WYOMING PRODUCING THE PRECIP SHIELD SWINGING ACROSS
NORTHEAST COLORADO THIS HOUR. PRECIP MAINLY RAIN ON THE PLAINS...
ALTHOUGH RADAR RETURNS SUGGEST POCKETS OF CONVECTIVE TYPE PRECIP
OUT THERE SUCH AS GRAUPEL. EARLIER TODAY SPOTTERS ON THE SOUTH
SIDE OF DENVER REPORTED A FEW MINUTES OF GRAUPEL WITH A COUPLE
PASSING SHOWERS. CAN SPRING BE FAR OFF?

MEANWHILE UPSTREAM OVER THE WESTERN COLORADO...REGIONAL RADAR
MOSAIC STILL INDICATING BANDED INSTABILITY SHOWERS HEADING FOR THE
NORTH CENTRAL MTNS. SNOWFALL IN THE HIGH COUNTRY HAS BEEN OFF AND
ON FOR MOST OF THE DAY. PROBABLY PICKED UP NO MORE THAN A FEW
INCHES OF NEW SNOW ON WEST FACING SLOPES SINCE MID-MORNING. IN THE
NEXT FEW HOURS SHOULD SEE SNOWFALL RAMPING UP AGAIN IN THE HIGH
COUNTRY WITH LOCAL SNOWFALL RATES UP TO AN INCH PER HOUR WITH
ANOTHER 2-4 INCHES OF SNOW BY MIDNIGHT. HOWEVER ITS LATER THIS
EVENING WHEN WINDS INCREASE WITH STRENGTHENING WESTERLY FLOW ON
THE BOTTOM SIDE OF EXITING TROUGH. INCREASING SUBSIDENCE
ALOFT...MTN TOP STABILITY AND COLD AIR ADVECTION WILL INCREASE
WIND SPEEDS OVERNIGHT. ITS ON MID AND UPPER EAST SLOPES OF THE
FRONT RANGE WHERE WINDS ARE FORECAST TO BE THEIR STRONGEST.
ACCORDING TO MODEL CROSS SECTIONS...WINDS INCREASE STEADILY AFTER
04Z THIS EVENING AND PEAK AROUND 09Z WITH GUSTS POTENTIALLY TO
+70KTS. DO NOT SEE MUCH OF THIS MOMENTUM WORKING DOWN TO THE BASE
OF THE FRONT RANGE...BUT WOULDN/T RULE OUT GUSTS TO +/-35KT NEAR
THE BASE OF THE FOOTHILLS LATE TONIGHT AND EARLY WEDNESDAY
MORNING. FOR THE PLAINS...DO NOT SEE MUCH WIND EAST OF U.S.
HIGHWAY 287...EXCEPT EAST OF A FORT MORGAN TO ELBERT LINE FOR THE
REST OF THE AFTERNOON AND EARLY THIS EVENING WHERE WEST-
SOUTHWESTERLY WIND WILL GUSTS TO +/-40KTS.

EARLIER TODAY MADE ADJUSTMENTS TO ONGOING WEATHER HIGHLIGHTS.
THEY INCLUDE UPGRADING THE HIGH WIND WATCH TO A WARNING IN MTN
ZONES 33..34..35 AND 36...AND DELAYED ITS START UNTIL 9 PM MST
THIS EVENING. AS FOR THE WINTER WEATHER ADVISORY FOR THE MTN ZONES
31..33 AND 34...LEFT IT ALONG EVEN THOUGH ADDITIONAL SNOW AMOUNTS
WILL BE ON THE LIGHT SIDE. THE DEVELOPING STRONG WINDS AND BLOWING
SNOW THIS EVENING MAIN REASON FOR HANGING ONTO THE ADVISORY.

FOR WEDNESDAY...DRIER AND WARMER CONDITIONS ON THE WAY FOR THE
ENTIRE CWFA WITH ZONAL FLOW ALOFT AS A FLAT UPPER RIDGE PASSES
BY. 700 MB TEMPS WARM 3-4C NEXT 24 HOURS RESULTING IN A 10-15F
WARMING ON THE PLAINS. WINDS ALSO MUCH LIGHTER TOMORROW.

LONG TERM...A LARGE UPPER LEVEL TROUGH WILL MOVE OVER THE
PACIFIC NORTHWEST AND NORTHERN ROCKIES WEDNESDAY NIGHT. THIS WILL
BRING A MOIST SOUTHWEST FLOW ALOFT TO COLORADO. THE MOISTURE WILL
BE DEEP OVER THE MOUNTAINS WITH THE AIRMASS NEARLY SATURATED TO
400 MB. LAPSE RATES OF 6-8 C/KM COMBINED WITH THE MOIST WEST TO
SOUTHWEST WILL PRODUCE OROGRAPHIC SNOW. QG LIFT WILL ALSO BE OVER
THE MOUNTAINS. THIS SET UP WILL REMAIN OVER THE MOUNTAINS THURSDAY
AND THURSDAY NIGHT AND HAVE HIGH POPS IN THE FORECAST FOR THIS.

COLD FRONT WILL MOVE THROUGH NORTHEAST COLORADO THURSDAY. THIS WILL
PRODUCE A MOIST UPSLOPE FLOW BEHIND IT. BEST CHANCE FOR SNOW WILL BE
LATE THURSDAY AFTERNOON AND THURSDAY EVENING. WILL INCREASE POPS FOR
THIS. THE GFS IS SHOWING NORTHEAST WINDS 25 TO 35 KNOTS UP THROUGH
700 MB FOR A SHORT TIME. IF THIS HOLDS TRUE...MOST AREAS ALONG THE
URBAN CORRIDOR...ESPECIALLY SOUTH WILL SEE ACCUMULATING SNOW.

TROUGH AXIS WILL FINALLY MOVE EAST OF THE AREA BY FRIDAY...LEAVING A
NORTHWEST FLOW BEHIND IT. SNOW WILL STILL BE POSSIBLE FRIDAY DUE TO
A SLIGHTLY UNSTABLE AIRMASS. EXPECTING SCATTERED SNOW SHOWERS WITH
ONLY LIGHT SNOW ACCUMULATIONS DURING THE DAY FRIDAY.

UPPER LEVEL RIDGE WILL FORM ALONG THE WEST COAST SATURDAY. THIS WILL
KEEP A NORTHWEST FLOW OVER COLORADO. MAY BE ABLE TO SQUEEZE OUT A
FEW SNOW SHOWERS OVER THE MOUNTAINS...OTHERWISE DRY CONDITIONS WILL
PREVAIL. THE RIDGE WILL WEAKEN AS IT MOVES EAST SUNDAY AND MONDAY.
THIS WILL BRING MILD AND DRY CONDITIONS. FOR TUESDAY...FLOW ALOFT
WILL TURN SOUTHWESTERLY AS A TROUGH MOVES OVER THE NORTHERN ROCKIES.
STILL LOOKING DRY WITH JUST A SLIGHT CHANCE FOR MOUNTAIN SHOWERS.
AIRMASS WILL CONTINUE TO BE MILD WITH HIGHS AROUND 60 DEGREES OVER
NORTHEAST COLORADO.

AVIATION...WILL SEE VFR CONDITIONS AT DENVER AREA AIRPORTS NEXT
24 HOURS. MAY STILL SEE A FEW WEAK SHOWERS MOVING OFF THE
FOOTHILLS IN THE NEXT FEW HOURS PRODUCING A BRIEF SNOW FLURRY.
OTHERWISE CEILINGS SHOULD REMAIN ABOVE 6000 FT AGL. AS FOR
WINDS...WEST WINDS OF 20-35KTS AT BJC COULD GUST TO 45-50KTS AFTER
06Z TONIGHT. OTHERWISE...WINDS LIKELY TO REMAIN BELOW 25 KTS AT
APA AND DIA OVERNIGHT...AND UNDER 15KTS ON WEDNESDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BAKER/KRIEDERMAN
LONG TERM....MEIER
AVIATION...KRIEDERMAN
Hazardous weather outlook, Feb 28, 11:30 AM MST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1130 AM MST TUE FEB 28 2012

COZ030>051-291830-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1130 AM MST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW AND AREAS OF BLOWING SNOW WILL CONTINUE IN THE MOUNTAINS
OF NORTH CENTRAL COLORADO FOR THE REST OF TODAY AND EARLY THIS
EVENING AS THE LAST BATCH OF PRECIPITATION TRACKS NORTHEAST
ACROSS THE AREA LATER TODAY. ADDITIONAL SNOW ACCUMULATIONS OF 2
TO 5 INCHES CAN BE EXPECTED IN MOUNTAIN AREAS...WITH THE HEAVIEST
AMOUNTS ON WEST AND SOUTHWEST FACING SLOPES. GUSTY SOUTHWEST WINDS
WILL CAUSE AREAS OF BLOWING SNOW FURTHER ADDING TO THE SNOW COVER
ON ROADWAYS AND REDUCING VISIBILITIES MAINLY ON THE HIGHER
PASSES. BY THIS EVENING...STRONG DOWNSLOPE WINDS ARE LIKELY TO
DEVELOP ON THE EAST FACE OF THE FRONT RANGE. SUSTAINED WIND
SPEEDS OF OF 25 TO 35 MPH AND STRONGER GUSTS OF 70 TO 80 MPH ARE
LIKELY TO DEVELOP PARTICULARLY IN THE FOOTHILLS LATE THIS EVENING
AND CONTINUE THROUGH EARLY WEDNESDAY MORNING. AREAS AT THE BASE OF
THE FOOTHILLS COULD ALSO SEE GUSTY WEST WINDS LATE TONIGHT AND
EARLY WEDNESDAY...BUT SPEEDS SHOULD REMAIN BELOW 50 MPH.

A STORM SYSTEM PASSING OVER NORTHERN COLORADO AND WYOMING LATE
THIS MORNING WILL CONTINUE TO TRACK NORTHEAST AWAY FROM COLORADO
DURING THE AFTERNOON AND EVENING. A MOUNTAIN WAVE AND A STRONG
STABLE LAYER AT RIDGE TOP LEVEL ARE EXPECTED TO PRODUCE THE
STRONG AND GUSTY LEE SLOPE WINDS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT STORM SYSTEM WILL BRING MORE SNOW TO THE MOUNTAINS
WEDNESDAY NIGHT... WITH PERIODS OF SNOW CONTINUING THURSDAY AND
INTO FRIDAY. THE BEST TIME FOR DECENT ACCUMULATIONS WILL BE FROM
THURSDAY AFTERNOON INTO FRIDAY MORNING. THE PLAINS WILL HAVE A
GOOD CHANCE FOR SEEING SNOW WITH THIS SYSTEM SOMETIME THURSDAY
AFTERNOON INTO THURSDAY NIGHT. THE WEEKEND AND MONDAY WILL BE DRY
AND MILD AS AN UPPER LEVEL RIDGE MOVES OVER COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/MEIER

In the hours before

Local storm report, Feb 28, 9:04 PM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
904 PM MST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HEAVY SNOW       5 WSW GREEN MOUNTAIN RE 39.86N 106.42W
02/28/2012  E6.0 INCH        SUMMIT             CO   MESONET

            ELLIOT RIDGE SNOTEL. ESTIMATED 15 TO 1 SNOW RATIO.

0846 PM     HEAVY SNOW       9 WNW COALMONT          40.60N 106.60W
02/28/2012  E13.5 INCH       JACKSON            CO   MESONET

            ZIRKEL SNOTEL. ESTIMATED 15 TO 1 SNOW RATIO

0846 PM     HEAVY SNOW       6 SSW GLENDEVEY         40.70N 106.00W
02/28/2012  E6.0 INCH        JACKSON            CO   MESONET

            RAWAH SNOTEL. ESTIMATED 15 TO 1 SNOW RATIO

0846 PM     SNOW             5 NNW LONG'S PEAK       40.32N 105.65W
02/28/2012  E3.0 INCH        LARIMER            CO   MESONET

            BEAR LAKE SNOTEL. ESTIMATED 15 TO 1 SNOW RATIO

0846 PM     SNOW             1 SSW ELDORA            39.93N 105.58W
02/28/2012  E4.5 INCH        BOULDER            CO   MESONET

            LAKE ELDORA SNOTEL. ESTIMATED 15 TO 1 SNOW RATIO.

0846 PM     HEAVY SNOW       1 NNE RABBIT EARS PASS  40.40N 106.60W
02/28/2012  E16.5 INCH       JACKSON            CO   MESONET

            COLUMBINE SNOTEL - ESTIMATED 15 TO 1 SNOW RATIO

0846 PM     HEAVY SNOW       3 WNW ALMA              39.30N 106.12W
02/28/2012  E7.5 INCH        PARK               CO   MESONET

            BUCKSKIN JOE SNOTEL. ESTIMATED 15 TO 1 SNOW RATIO.

0846 PM     HEAVY SNOW       1 SW COPPER MOUNTAIN    39.48N 106.17W
02/28/2012  E9.0 INCH        SUMMIT             CO   MESONET

            COPPER MOUNTAIN SNOTEL. ESTIMATED 15 TO 1 SNOW RATIO.

0846 PM     HEAVY SNOW       NW BERTHOUD PASS        39.80N 105.78W
02/28/2012  E9.0 INCH        GRAND              CO   MESONET

            BERTHOUD PASS SNOTEL. ESTIMATED 15 TO 1 SNOW RATIO.

0801 PM     HEAVY SNOW       1 SE BRECKENRIDGE       39.50N 106.03W
02/28/2012  M9.8 INCH        SUMMIT             CO   TRAINED SPOTTER

            STORM TOTAL SINCE 3 AM TUESDAY. 4.3 INCHES SINCE 8 AM.

&&

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
February 29, 3:00 AM MST to 6:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
February 29, 3:00 AM MST to 6:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368116, 368117.